Puerto Rico, 2013

Flash Flood in Puerto Rico, August 20, 2013

August 20, 2013 · NWS SJU · 1 event in 1 county or zone

An area of low pressure at low level of the atmosphere, in combination with an upper level trough which was located across the northeast Caribbean produced active weather mainly across the southern half of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An area of low pressure at low level of the atmosphere, in combination with an upper level trough which was located across the northeast Caribbean produced active weather mainly across the southern half of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 20, 5:35 AM AST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 20, 5:35 AM AST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...DELAYED
NATIONAL WEATHER SERVICE SAN JUAN PR
535 AM AST TUE AUG 20 2013

.SYNOPSIS...A TUTT REMAINED ANCHORED ACROSS THE CENTRAL AND SOUTHWEST
ATLANTIC AND CONTINUES TO SINK FURTHER SOUTHWARDS ACROSS THE NORTHEASTERN
CARIBBEAN. OVER THE NEXT FEW DAYS...THE TUTT WILL GRADUALLY ERODE THE
UPPER RIDGE WHICH NOW EXTENDS SOUTHWEST ACROSS THE NORTHERN LEEWARDS
AND LOCAL REGION FROM THE SUBTROPICAL ATLANTIC. A BROAD SURFACE TROUGH
SPREAD ACROSS THE EASTERN CARIBBEAN AND EXTENDING NORTHWARDS ACROSS
THE ISLANDS...AND HIGH PRESSURE NORTH OF THE AREA WILL MAINTAIN A
MODERATE TRADE WINDS ACROSS THE REGION FOR THE NEXT SEVERAL DAYS.
A TROPICAL WAVE WITH AXIS NOW CROSSING THE MONA PASSAGE WILL CONTINUE
WESTWARD AND EXIT THE REGION LATER TODAY. SHOWERS AND THUNDERSTORMS
WILL HOWEVER CONTINUE TO BE ENHANCED ACROSS THE FORECAST AREA AND
THROUGH MOST OF THE WEEK DUE TO THE LINGERING UPPER TROUGH...AND
INDUCED LOW LEVEL PERTURBATIONS WHICH WILL TO MOVE ACROSS AND AFFECT
THE FORECAST AREA FROM TIME TO TIME.

&&

.DISCUSSION...COPIOUS AMOUNTS OF TROPICAL MOISTURE CONTINUED TO BE
ADVECTED NORTHWARDS ACROSS THE REGION OVERNIGHT. THIS PATTERN WILL
PERSIST OVER THE NEXT FEW DAYS AS THE ITCZ CONTINUED ITS NORTHWARDS
MODULATION ACROSS THE REGION. AS A RESULT...EXPECT VERY MOIST AND
UNSTABLE ENVIRONMENT WITH PERIODS OF ENHANCED CONVECTION ACROSS
THE ISLANDS AND LOCAL WATERS THROUGH MOST OF THE WORK WEEK. LATEST
GFS MODEL GUIDANCE CONTINUED TO SUGGEST CONVECTIVE INSTABILITY AND
MOISTURE ADVECTION TO REMAIN HIGH THROUGH THE END OF THE WEEK AS
WEAK PERTURBATIONS AND ASSOCIATED TROPICAL MOISTURE WILL CONTINUE
TO PROPAGATE WESTWARD ACROSS THE EASTERN CARIBBEAN AND AFFECT THE
LOCAL AREA.

RAINFALL WILL CONTINUE TO BE LOCALLY HEAVY AT TIMES BUT OVERALL
EXPECT THE ACTIVITY TO BE MORE LOCALIZED AND NOT WIDESPREAD FOR
THE NEXT SEVERAL DAYS. THE SATELLITE DERIVED PRECIPITABLE WATER
AND MODEL GUIDANCE ALSO CONTINUED TO SUGGEST THAT THE HIGHEST
CONCENTRATION OF TROPICAL MOISTURE WAS NOW MOVING ACROSS THE
REGION TODAY...BUT WILL CONTINUE TO AFFECT THE FORECAST AREA FOR
THE NEXT SEVERAL DAYS AS THE BROAD SURFACE TROUGH IS EXPECTED TO
LINGER ACROSS THE EASTERN CARIBBEAN.

STILL LOOKING FOR A GRADUALLY DRIER WEATHER PATTERN THURSDAY INTO
FRIDAY...HOWEVER PRESENT MODELS ALL BRING ANOTHER SURGE OF MOISTURE
WITH AN EASTERLY PERTURBATION ACROSS THE REGION THURSDAY INTO FRIDAY.
UPPER LEVEL DYNAMICS WILL BE LESS FAVORABLE FOR CONVECTIVE ENHANCEMENT
OF SHOWERS AND THUNDERSTORMS...BUT EARLY MORNING AND AFTERNOON CONVECTION
WILL REMAIN LIKELY THROUGH THE REST OF THE WEEK. SO FAR FOR THE UPCOMING
WEEKEND...AN EVEN DRIER WEATHER PATTERN IS EXPECTED BUT THE CHANCE OF
AFTERNOON SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE IN ISOLATED
SPOTS EACH DAY.

&&

.AVIATION...A MOIST AND UNSTABLE AIR MASS WILL CONTINUE ACROSS THE
REGION AND WILL INCREASE EVEN MORE AFTER 20/14Z. EXPECT BRIEF
PERIODS OF MVFR CONDITIONS IN SHRA AT MOST TAF SITES DURING THE
EARLY MORNING HOURS. AFTER 20/16Z SHRA/TSRA AND MTN OBSCURATIONS
WILL INCREASE ACROSS THE LOCAL FLYING AREA WITH PERIODS OF MVFR OR
EVEN IFR CONDITIONS AT MOST OF PUERTO RICO AND THE U.S. VIRGIN
ISLANDS TAF SITES. MOSTLY VFR CONDITIONS WILL PREVAIL ACROSS THE
LEEWARD ISLANDS TIL AT LEAST 20/21Z. LOW LEVEL WINDS WILL CONTINUE
FROM THE EAST TO EAST SOUTHEAST AT 10 TO 20 KTS AND GUSTY NEAR
SHOWERS AND THUNDERSTORMS...INCREASING TO 15 TO 30 KNOT AFTER 20/14Z.

&&

.MARINE...MODERATE TO LOCALLY FRESH TRADE WINDS WILL CONTINUE
ACROSS THE REGIONAL WATERS FOR THE NEXT SEVERAL DAYS. WINDS AND
SEAS WILL BE HIGHER IN AND AROUND THUNDERSTORM ACTIVITY.
SMALL CRAFT SHOULD THEREFORE EXERCISE CAUTION DUE TO SEAS UP TO 6
FEET AND WINDS UP TO 20 KNOTS. FOR ADDITIONAL INFO...PLEASE REFER
TO THE LATEST COASTAL WATERS FORECAST PRODUCT ISSUED BY WFO SAN
JUAN PR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  79  89  80 /  60  50  50  30
STT  89  79  89  80 /  70  60  60  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

72/09
Hazardous weather outlook, Aug 20, 5:41 AM AST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
541 AM AST TUE AUG 20 2013

AMZ710>745-PRZ001>013-210945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
541 AM AST TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THE MOISTURE BEHIND A TROPICAL WAVE ACROSS HISPANIOLA IN COMBINATION
WITH THE PROXIMITY OF AN UPPER LEVEL TROUGH WILL CONTINUE TO
PRODUCE A MOIST AND UNSTABLE WEATHER PATTERN WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT.
THESE FEATURES WILL COMBINE WITH LOCAL EFFECTS TO INDUCE THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF PUERTO RICO. URBAN AND
SMALL STREAM FLOODING ARE LIKELY WITH THE POTENTIAL FOR FLASH
FLOOD IN ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE LINGERING MOISTURE ACROSS THE REGION WILL COMBINE WITH DAYTIME
HEATING AND LOCAL EFFECTS TO DEVELOP SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS MAINLY ACROSS INTERIOR AND WESTERN SECTIONS OF
PUERTO RICO ON WEDNESDAY. URBAN AND SMALL STREAM FLOODING ARE
LIKELY WITH THE POTENTIAL FOR FLASH FLOOD IN ISOLATED AREAS UNTIL
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
RAINFALL AMOUNTS REPORTS ARE WELCOME.

AMZ715-725-VIZ001-002-210945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
541 AM AST TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THE MOISTURE BEHIND A TROPICAL WAVE ACROSS HISPANIOLA IN COMBINATION
WITH THE PROXIMITY OF AN UPPER LEVEL TROUGH WILL CONTINUE TO
PRODUCE A MOIST AND UNSTABLE WEATHER PATTERN WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT.
THESE FEATURES WILL COMBINE WITH LOCAL EFFECTS TO INDUCE THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS TODAY.
URBAN AND SMALL STREAM FLOODING ARE LIKELY WITH THE POTENTIAL FOR
FLASH FLOOD IN ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE LINGERING MOISTURE ACROSS THE REGION WILL COMBINE WITH LOCAL
EFFECTS TO DEVELOP SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS PARTS OF THE LOCAL ISLANDS ON WEDNESDAY. URBAN AND SMALL STREAM
FLOODING ARE LIKELY WITH THE POTENTIAL FOR FLASH FLOOD IN ISOLATED
AREAS.

.SPOTTER INFORMATION STATEMENT...
RAINFALL AMOUNTS REPORTS ARE WELCOME.

The radar

The San Juan radar (TJUA), 12 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Patillas

When
August 20, 7:00 AM AST to 1:30 PM AST
Where
Patillas County, 1.41 mi N of Patillas to 1.13 mi N of Patillas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.040, -65.999

Road PR-181 and Road PR-184 were impassable and closed due to rio Marin out of its banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475554.